Kentucky, 2002

Flash Flooding in Kentucky, May 17 to 18, 2002

May 17 to 18, 2002 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:30 PM EST, 7 hours 52 minutes earlier.

Area forecast discussion, May 17, 1:30 PM EST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT FRI MAY 17 2002

MODELS SIMILAR.

WL NOT CONT FLOOD WATCH WITH NEW FCST CYCL. HIGHEST REFLECTIVITIES
OVER THE EASTERN CWA AT 18Z AND MOVEMENT WL TAKE BEYOND CWA
ADVANCING SLOWLY EAST WITH FURTHER WEAKENING.

NO FLOODING REPORTED THIS EPISODE OF RAIN WITH SEVERAL REPORTS OF
AMOUNTS EXCEEDING 1 INCH SOME SRN COUNTIES ALNG THE KY-TN BORDER.

SLUGGISH COLD FRONT OVER NRN KY PROJECTED TO MOVE SWD TNGT AND ERLY
SAT AS WEAK WAVE OF LOW PRES FORMS ALONG FRONT.

AS SGFNT LOW FORMS ALONG FRONT OVR SE KY ERY SAT ...MUCH DRIER AND
COOLER AMS WL FLOW OVER RGN AND THKNS VALUES BEGING LOWERING IN
EARNEST.

ALTHO RGNL TEMPS RATHER COLD FOR MID MAY THIS WEEKEND...WDSPRD FROST
NOT LKLY BASED UPON DATA AVBL ATTM.

WL CLOSELY MONITOR LATE NIGHT NUMERICAL MODELS.

.SDF...NONE.

CONGER

In the hours before

Local storm report, May 17, 3:45 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
445 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    3 SE SHIPLEY              KY   WIND DAMAGE
05/17/02   CLINTON                        ROOFS REMOVED FROM
                                          BUILDING NEAR DALE HOLLOW
                                          LAKE BOAT DOCKS

0345 PM    COUNTY WIDE               KY   WIND DAMAGE
05/17/02   CLINTON                        TREES DOWN ON ROADS COUNTY
                                          WIDE

JB
Special weather statement, May 17, 7:35 PM EST, 1 hour 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT FRI MAY 17 2002

...TASTE OF THE COOLER SEASONS TO INVADE THE REGION THIS WEEKEND...

A LARGE AREA UNSEASONABLY COLD MID AND UPPER LEVEL ATMOSPHERIC LOW
PRESSURE WILL WOBBLE OVER EASTERN CANADA THIS WEEKEND. NORTHERLY
SURFACE WINDS ASSOCIATED WITH THIS FEATURE WILL FUNNEL MUCH COLDER
AIR FROM CANADA INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY THROUGH
MONDAY. TEMPERATURES SATURDAY THROUGH MONDAY WILL RANGE FROM 15 TO
25 DEGREES BELOW NORMAL FOR MID MAY. IN FACT...FORECAST TEMPERATURES
FOR SATURDAY AND SATURDAY NIGHT ARE SIMILAR TO NORMALS FOR LATE
MARCH.

THE LOW CLOUDS CURRENTLY OVER THE AREA WILL GRADUALLY CLEAR SATURDAY
NIGHT...AND AS DRY SURFACE HIGH PRESSURE ROLLS IN SURFACE WINDS WILL
LIGHTEN. AS A RESULT TEMPERATURES WILL DROP INTO THE MIDDLE AND
UPPER 30S ACROSS THE REGION EARLY SUNDAY MORNING. THERE IS A
POSSIBILITY FOR SOME SCATTERED LIGHT FROST ESPECIALLY NORTH OF THE
OHIO RIVER IF THE SURFACE WINDS BECOME CALM FOR A PERIOD BEFORE
SUNRISE. THIS COULD HAVE AN ADVERSE EFFECT ON TENDER AND GROWING
OUTDOOR VEGETATION.

ON THE BRIGHTER SIDE...WITH THIS FLOW PATTERN LITTLE OR NO
SIGNIFICANT PRECIPITATION IS EXPECTED FOR THE REGION...THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. THIS WILL GIVE MANY AREAS A CHANCE TO
DRY OUT CONSIDERING THAT YEARLY RAINFALL TOTALS ARE FROM 7 TO 10
INCHES ABOVE NORMAL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES ON THE COLD WEEKEND
WEATHER.

SMALLCOMB
Special weather statement, May 17, 7:35 PM EST, 1 hour 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT FRI MAY 17 2002

...TASTE OF THE COOLER SEASONS TO INVADE THE REGION THIS WEEKEND...

A LARGE AREA UNSEASONABLY COLD MID AND UPPER LEVEL ATMOSPHERIC LOW
PRESSURE WILL WOBBLE OVER EASTERN CANADA THIS WEEKEND. NORTHERLY
SURFACE WINDS ASSOCIATED WITH THIS FEATURE WILL FUNNEL MUCH COLDER
AIR FROM CANADA INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY THROUGH
MONDAY. TEMPERATURES SATURDAY THROUGH MONDAY WILL RANGE FROM 15 TO
25 DEGREES BELOW NORMAL FOR MID MAY. IN FACT...FORECAST TEMPERATURES
FOR SATURDAY AND SATURDAY NIGHT ARE SIMILAR TO NORMALS FOR LATE
MARCH.

THE LOW CLOUDS CURRENTLY OVER THE AREA WILL GRADUALLY CLEAR SATURDAY
NIGHT...AND AS DRY SURFACE HIGH PRESSURE ROLLS IN SURFACE WINDS WILL
LIGHTEN. AS A RESULT TEMPERATURES WILL DROP INTO THE MIDDLE AND
UPPER 30S ACROSS THE REGION EARLY SUNDAY MORNING. THERE IS A
POSSIBILITY FOR SOME SCATTERED LIGHT FROST IF THE SURFACE WINDS
BECOME CALM FOR A PERIOD BEFORE SUNRISE. THIS COULD HAVE AN ADVERSE
EFFECT ON TENDER AND GROWING OUTDOOR VEGETATION.

ON THE BRIGHTER SIDE...WITH THIS FLOW PATTERN LITTLE OR NO
SIGNIFICANT PRECIPITATION IS EXPECTED FOR THE REGION...THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. THIS WILL GIVE MANY AREAS A CHANCE TO
DRY OUT CONSIDERING THAT YEARLY RAINFALL TOTALS ARE FROM 7 TO 10
INCHES ABOVE NORMAL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES ON THE COLD WEEKEND
WEATHER.

SMALLCOMB

The radar

The Louisville radar (KLVX), 134 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Russell

When
May 17, 9:22 PM EST to May 18, 2:30 AM EST
Where
Russell County, Russell Spgs
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Three vehicles were washed downstream at Russell Springs. There were no injuries.

Flash Flood, Adair

When
May 17, 9:45 PM EST to May 18, 2:30 AM EST
Where
Adair County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Many county roads were closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300037, 5300038.